Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Brownsville, TX

July 28, 2021Hidalgo County, Texas

NWS Brownsville, TX issued this special weather statement at Jul 28, 2021, 3:23 PM CDT for Hidalgo County, Texas. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2021, 3:23 PM CDT (20:23 UTC)
Expired
Jul 28, 2021, 3:45 PM CDT
In force
22 min
Issued by
NWS Brownsville, TX

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 101 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:45 PM CDTTSTM WND GST 614 Sse Mccook, TXALSO REPORTED PEA TO DIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 8.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2758 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WWUS84 KBRO 282023
SPSBRO

Special Weather Statement
National Weather Service Brownsville TX
323 PM CDT Wed Jul 28 2021
 
TXZ253-353-282045-
Southern Hidalgo TX-Northern Hidalgo TX-
323 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR BRIEF DOWNPOURS FREQUENT 
LIGHTNING AND SMALL HAIL FOR CENTRAL HIDALGO COUNTY UNTIL 345 PM 
CDT...

A little after 3 PM CDT, the public reported dime sized hail with 
strong thunderstorms.  Two cells are dominant...with one moving from 
McAllen into Mission and La Joya by 330 to 340 PM and a second 
moving from San Manuel to McCook and ranches during the same time. 
Movement was west at 20 mph.

Penny size hail and winds in excess of 30 mph as well as brief 
blinding rainfall along highways will still be possible with these 
storms.

Locations impacted include...
Edinburg, Mission, Pharr, Palmview, Penitas, La Joya, Palmhurst,
Linn, North McAllen and Sharyland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2615 9834 2617 9834 2617 9835 2615 9835
      2615 9836 2617 9836 2616 9837 2616 9839
      2618 9841 2620 9844 2622 9844 2622 9848
      2620 9848 2622 9849 2661 9837 2657 9812
      2610 9818
TIME...MOT...LOC 2020Z 103DEG 16KT 2652 9815 2617 9818 

$$

52/BSG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at Jul 28, 2:41 PM CDT, 42 minutes earlier.

Area forecast discussion, Jul 28, 2:41 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
241 PM CDT Wed Jul 28 2021

.SHORT TERM (Now through Thursday Night): Radar and satellite
continue to show showers and thunderstorms developing across eastern
portions on the CWA. This activity will continue through this
afternoon and again on Thursday thanks to a 500 mb inverted trough
across southern Texas, light east winds and ample moisture across
the region. Overall QPF should be low as PWATS remain below 2
inches, but some brief periods of heavy rainfall will be possible.
High temperatures will be near to slightly below normal but coupled
with high dewpoints will lead to heat indices between 100 to 110
degrees across much of the CWA this afternoon and again on Thursday.
Temperatures tonight and Thursday night will fall into the mid 70s
under mostly clear skies. Light winds, clear skies and elevated dew
points will allow for some patchy fog to develop across the northern
Ranchlands late tonight into Thursday morning, but will mix out
quickly after sunrise.

.LONG TERM (Friday through Wednesday): Typical summer-like pattern
will persist into the long-term period, with strong 500mb riding
centered over the Southern Plains on Friday. A weak, inverted
trough will try to round the southern periphery of the ridge,
positioning itself over the western Gulf of Mexico by Friday night
or Saturday morning. This weakness in the overall ridging pattern
will promote isolated to scattered showers and thunderstorms
during the day on Friday. Rain chances will decrease by Saturday
as the trough weakens overhead, but a stray shower or two cannot
be ruled out in the afternoon. A broad long-wave trough will dig
southward over the central and eastern part of the country
beginning on Sunday, with the trough axis remaining east of the
CWA. Mostly dry and very warm, but seasonal, weather is
anticipated Sunday through Tuesday as weak-moderate ridging holds
aloft. High temperatures will range from the mid-upper 90s in
most locations, lower 100s out west.

The next best chance of rain after Friday looks to be next
Wednesday as the long-wave trough (mentioned above) tries to ooze
its way over southeast Texas, helping to drag a weak cold front
through much of the state on Tuesday. The front is expected to
stall just north of the CWA Tuesday afternoon/evening, but enough
lift and moisture along and just ahead of the front could provide
a slight chance of showers and thunderstorms Tuesday night into
Wednesday. Being 6-7 days away, there is still lots of uncertainty
with this scenario, so stay tuned.

&&

.MARINE (Now through Thursday Night): A weak upper level disturbance
over northeast Mexico will help support isolated showers and
thunderstorms across the waters of the lower Texas coast through
Thursday which could lead to brief periods of elevated seas and
increased winds. Otherwise, favorable marine conditions will persist
through the period with wave heights generally 2 feet or less.

Wednesday through Monday: The pressure gradient across the
western Gulf of Mexico will remain rather weak through the long-
term period. Moderate southeast to south winds and low to moderate
seas should prevail through the period. Isolated showers and
thunderstorms may develop from time to time.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  76  90  78  92 /  10  10  10  20
BROWNSVILLE          76  93  78  94 /  10  20  10  30
HARLINGEN            75  93  76  96 /   0  20   0  20
MCALLEN              75  95  77  98 /  10  20   0  20
RIO GRANDE CITY      75  99  77 101 /  10  10   0  20
SOUTH PADRE ISLAND   80  86  81  89 /  10  10  10  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

This product is also available on the web at:
https://weather.gov/rgv

Short Term/Aviation...68-McGinnis
Long Term...67-Mejia
IDSS...55-Adams
Hazardous weather outlook, Jul 28, 4:04 AM CDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
404 AM CDT Wed Jul 28 2021

TXZ248>257-351-353-290915-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
404 AM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Heat index values of 105 to 110 degrees may develop in spots
for a few hours this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index values of 105 to 110 degrees may develop in spots
for a few hours each afternoon Thursday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-290915-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
404 AM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 28, 2:35 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Brownsville TX
235 PM CDT Wed Jul 28 2021

TXZ253-282015-
Southern Hidalgo TX-
235 PM CDT Wed Jul 28 2021

...SPECIAL WEATHER STATEMENT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weslaco East High School, or over Weslaco, moving west at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Pharr, Weslaco, San Juan, Alamo, Donna, Mercedes, Hidalgo, Progreso,
North McAllen and South McAllen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2605 9807 2607 9808 2606 9810 2607 9813
      2605 9815 2607 9818 2606 9819 2608 9822
      2607 9825 2609 9827 2628 9827 2624 9787
      2606 9787 2607 9793 2605 9794 2605 9797
      2607 9798 2607 9803 2604 9804 2604 9808
TIME...MOT...LOC 1934Z 090DEG 15KT 2614 9797

Mejia
Local storm report, Jul 28, 3:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
323 PM CDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 ENE EDINBURG          26.30N 98.15W
07/28/2021  E0.70 INCH       HIDALGO            TX   PUBLIC

            DIME SIZE HAIL REPORTED IN EDINBURG AREA.

&&

MC
Special weather statement, Jul 28, 3:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
323 PM CDT Wed Jul 28 2021

TXZ253-353-282045-
Southern Hidalgo TX-Northern Hidalgo TX-
323 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR BRIEF DOWNPOURS FREQUENT
LIGHTNING AND SMALL HAIL FOR CENTRAL HIDALGO COUNTY UNTIL 345 PM
CDT...

A little after 3 PM CDT, the public reported dime sized hail with
strong thunderstorms.  Two cells are dominant...with one moving from
McAllen into Mission and La Joya by 330 to 340 PM and a second
moving from San Manuel to McCook and ranches during the same time.
Movement was west at 20 mph.

Penny size hail and winds in excess of 30 mph as well as brief
blinding rainfall along highways will still be possible with these
storms.

Locations impacted include...
Edinburg, Mission, Pharr, Palmview, Penitas, La Joya, Palmhurst,
Linn, North McAllen and Sharyland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2615 9834 2617 9834 2617 9835 2615 9835
      2615 9836 2617 9836 2616 9837 2616 9839
      2618 9841 2620 9844 2622 9844 2622 9848
      2620 9848 2622 9849 2661 9837 2657 9812
      2610 9818
TIME...MOT...LOC 2020Z 103DEG 16KT 2652 9815 2617 9818

52/BSG

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:35 PM CDTSpecial Weather StatementBROHidalgo40 min
Jul 28, 3:45 PM CDTSevere Thunderstorm WarningBROHidalgo30 min
Jul 28, 3:57 PM CDTSevere Thunderstorm WarningBROStarr33 min
Jul 28, 4:54 PM CDTSpecial Weather StatementBROJim Hogg21 min
Jul 28, 5:49 PM CDTSpecial Weather StatementBROZapata41 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.